Trying Not to Do Anything Rash

I don’t usu­al­ly write much about my own health, most­ly because I usu­al­ly think that it’s a bor­ing sub­ject. Not this past week­end, though. Last Sat­ur­day, the first day of the first week­end I’d had to myself in 2 weeks, I was sit­ting right where I am right now, at my com­put­er. I was itch­ing a lit­tle on my hands after I had just washed them. I looked down and the sight that I saw was not pleas­ant. My arms had what I thought were hives; nasty red bumps, the kind you get from an aller­gic reac­tion. It got worse with each hour. Now, a day lat­er, from my head to my toes and every­where in between, I’m cov­ered with an angry red rash, and it itch­es like crazy. I could bare­ly sleep Sat­ur­day or last night from the itch­ing (it seemed to move around, like a for­est fire).

The cul­prit, it turns out, was peni­cillin (or rather, Amox­i­cillin, in the same fam­i­ly of antibi­otics) The Fri­day before last week I made a fol­low-up vis­it to my den­tist, after root canal work the pre­ced­ing Mon­day. I didn’t write about it here because aside from the dis­com­fort, it wasn’t all that notable. In order to head off a pos­si­ble abscess,  I’d been tak­ing 3 Amox­i­cillin a day for about a week. All of the sud­den, on day 10, this rash hits.

The clin­ic was closed on Sun­day, but this morn­ing I went in and saw a doc­tor, who pre­scribed some anti­his­t­a­mine and Cor­ti­sone lotion. Hope­ful­ly in a few days I should be bet­ter. In the mean­time, I look like a dis­as­ter (not being able to show­er or shave for 3 days doesn’t help either). No pho­tos are nec­es­sary, believe me.

I’m now won­der­ing if I’m going to have to wear a Med­icalert Bracelet. Being aller­gic to a raft of foods like my friend Matt would be one thing, but being aller­gic to Peni­cillin seems a bit scari­er, even though these days the ‘won­der drugs’ are less effec­tive on all of these new super-germs than they used to be. At least this new dis­cov­ery is not some­thing that will both­er me day-to-day (I hope).  As I try to keep from scratch­ing and releas­ing new his­t­a­mines into my blood­stream, I also try to think of that.

5 Replies to “Trying Not to Do Anything Rash”

  1. David,

    Take it easy and pre­tend you have chick­en pox.

    Get the Medic Alert item of your choice. Its worth the price. The next drug reac­tion could be worse. If you end up in the hos­pi­tal and can’t talk.…

    Cheers,

    Al

  2. oh, how grim! I hope the anti­his­t­a­mine etc. do their work soon. And thank­ful­ly, there’s the inter­web until you’re ready to make your pub­lic appear­ances again 😉

  3. Thanks for the sym­pa­thy, Al and Nan­cy.

    I guess a Med­icAlert is the order of the day. At least some of them look nice. Some­thing else to take off at the air­port secu­ri­ty scan, eh?

    I’m out in pub­lic now. Still itchy, but only slight­ly spot­ted, at least if you don’t look close­ly…

  4. My broth­er wore one when we were kids but I don’t think he does as an adult.
    At least put a note in your wal­let. I don’t know how many emer­gency sit­u­a­tions would have some­one giv­ing you peni­cillin?
    There is a skin test for it, I think, if you’re not total­ly sure.

  5. Hi Bethany,
    I’ll def­i­nite­ly do the wal­let thing, to start with. As for the skin test, the strange thing is that in prepa­ra­tion for the root canal, I went to an aller­gist to see if I was aller­gic to… novo­caine . I always had expe­ri­enced unpleas­ant reac­tions to the freez­ing, espe­cial­ly right as they inject­ed the stuff. I’m not aller­gic to it. It turns out it’s the epi­neph­rine, a hor­mone that’s added to the cock­tail in order to dilate the blood ves­sels, spread the anes­thet­ic and make it last longer, that can cause nau­sea and ver­ti­go as the blood rush­es from the brain to the ves­sels being dilat­ed. Some peo­ple react to that (includ­ing me, I guess). Add that to the psy­cho­log­i­cal dis­com­fort of some­one stick­ing a large hypo­der­mic into your gum or soft palate, and it doesn’t take an immune sys­tem to make me toss my break­fast up on the nap­kin.

    I thought the Aller­gist test­ed for the more com­mon drugs like the peni­cillin fam­i­ly while I was there, but appar­ent­ly he didn’t. Looks like I’ll be mak­ing anoth­er trip to him to make sure.

Comments are closed.